Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 511, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2001, 6:27 PM CDT for Blaine County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 23, 2001, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 23, 2001, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Blaine County, OK
The radar
The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS54 KOUN 232328 SVROKC OKC011-240015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 627 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLAINE COUNTY IN NORTHWEST OKLAHOMA * UNTIL 715 PM CDT * AT 627 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HITCHCOCK...MOVING EAST-SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE HITCHCOCK AND OKEENE HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 65 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. THIS STORM MAY ALSO PRODUCE RAINFALL TOTALS GREATER THAN 2 INCHES...CAUSING MINOR FLOODING. LAT...LON 3615 9855 3595 9855 3595 9822 3616 9823 ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:28 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 23, 3:28 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT THU AUG 23 2001 12Z ETA AND AVN RUNS SHOW UPPER LOW CENTERED OVER EASTERN COLORADO MOVING EAST-NORTHEAST INTO SOUTHWEST NEBRASKA WITH AVN FARTHER SOUTH. BIG DIFFERENCES APPEAR IN OVERALL SURFACE PATTERN WITH AVN DEVELOPING STRONGER SURFACE LOW ACROSS NORTHEAST KANSAS BY 12Z FRIDAY...WHILE ETA HAS WEAKER LOW ACROSS EASTERN TEXAS PANHANDLE. INITIAL THOUGHTS ARE THAT ETA MAY BE CLOSER TO WHAT WILL EVENTUALLY HAPPEN SO WILL FOLLOW MORE OF ETA SOLUTION IN THE SHORT TERM. AS LOW MOVES INTO CENTRAL PLAINS THIS AFTERNOON WIND PROFILES ACROSS NORTHERN PARTS OF CWA (CLOSER TO FRONT) BACK WHICH WILL SET-UP MORE FAVORABLE SHEAR PROFILE FOR STORMS THAT FORM. ETA HAS CAPES RANGING FROM 2000 J ACROSS SOUTHWEST OKLAHOMA TO OVER 3K AROUND ICT BY 00Z THIS AFTERNOON. AS LLJ DEVELOPS LATER TONIGHT...GOOD LOW TO MID LEVEL THETA-E ADVECTION IS MAXIMIZED ACROSS NORTH CENTRAL ZONES SO BEST CHANCE FOR STORMS DURING THE OVERNIGHT APPEARS TO BE ACROSS NORTH CENTRAL ZONES. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT WHERE SURFACE/LOW LEVEL BOUNDARY INTERSECTS LLJ. GOING INTO FORECAST FOR FRIDAY AND FUTURE TIMES WILL BE DEPENDENT ON WHAT OCCURS THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM CONVECTION OVERNIGHT WILL LIKELY BE A FOCUS FOR MORE STORMS FRIDAY AFTERNOON ALONG WITH SYNOPTIC FRONT. UPPER LOW OVER CENTRAL PLAINS WILL BE SLOW TO MOVE EAST AS IT RUNS INTO MID AND UPPER RIDGE ALONG WITH THE FACT THAT THE STRONGER WESTERLIES WILL BE FARTHER NORTH. BIG DIFFERENCES IN FRONTAL POSITION FOR SATURDAY WITH AVN BEING FARTHER SOUTH AND ETA HOLDING FRONT ACROSS CENTRAL OKLAHOMA. FOR NOW WILL MAINTAIN CURRENT POPS FOR SATURDAY WITH TOO MANY UNCERTAINTIES. GOING INTO THE EXTENDED PORTION OF FORECAST...MRF AND ECMWF PUSH FRONTAL BOUNDARY SOUTH OF CWA WITH SURFACE HIGH BUILDING ACROSS THE AREA. UPSLOPE FLOW ALONG HIGH PLAINS ALONG WITH NORTHWEST FLOW ALOFT SHOULD GIVE WESTERN PARTS OF FA BEST CHANCE OF RAIN DURING THE EARLY TO MID PART OF NEXT WEEK. FCSTID = 6 OKC 72 96 70 93 / 30 30 30 30 HBR 73 99 71 96 / 30 20 30 30 SPS 75 100 73 99 / 20 20 20 20 GAG 69 94 65 91 / 50 20 30 20 PNC 73 93 70 90 / 50 30 30 30 DUA 74 96 73 95 / 30 20 20 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Aug 23, 1:00 PM CDT, 5 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT THU AUG 23 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA...NORTH OF A LINE FROM HOLLIS...TO KINGFISHER...TO STILLWATER. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAIN ALSO WILL BE POSSIBLE. AT MIDDAY A SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE... NORTHEAST AND EAST ACROSS SOUTHERN KANSAS. A FAIRLY STRONG UPPER LEVEL STORM SYSTEM WAS CENTERED OVER EASTERN COLORADO...AND WAS MOVING SLOWLY EAST. SUNNY SKIES OVER MUCH OF WESTERN AND NORTHERN OKLAHOMA WERE ALLOWING THE AIR TO DESTABILIZE ALONG AND SOUTH OF THE BOUNDARY ACROSS SOUTHERN KANSAS. THE BOUNDARY MAY DRIFT SOUTH INTO FAR NORTHERN OKLAHOMA LATER THIS AFTERNOON. AS AFTERNOON HEATING CONTINUES AND THE AIR DESTABILIZES FURTHER...AND AS THE UPPER SYSTEM MOVES EAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE NEAR THE BOUNDARY LATE THIS AFTERNOON. MODERATE INSTABILITY AND INCREASING WINDS ALOFT INDICATE THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS THROUGH EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME MORE ORGANIZED THIS EVENING AND PUSH SOUTH OR SOUTHEAST INTO OR THROUGH MUCH OF NORTHERN AND WESTERN OKLAHOMA TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT LATER THIS EVENING...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE AS TEMPERATURES ALOFT COOL WITH THE APPROACH OF THE UPPER LEVEL SYSTEM. THUNDERSTORMS ALSO MAY PRODUCE LOCALLY HEAVY RAIN THIS EVENING...WHICH COULD CAUSE LOCALIZED FLOODING IN SOME AREAS. EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING LATE THIS AFTERNOON... AND CONTINUING AT LEAST THROUGH LATE EVENING. 24
Local storm report, Aug 23, 5:14 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT THU AUG 23 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM 3 NNE MENO OK .75 INCH HAIL
08/23/01 MAJOR PUBLIC REPORT
KTLocal storm report, Aug 23, 5:24 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT THU AUG 23 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 W HOLDENVILLE OK WIND DAMAGE
08/23/01 HUGHES BARN DESTROYED
REPORTED BY WEWOKA EOC
0520 PM LAHOMA OK .88 INCH HAIL
08/23/01 GARFIELD HAM RADIO REPORT
KTLocal storm report, Aug 23, 5:28 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT THU AUG 23 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 E MENO OK 70 MPH WIND GUST
08/23/01 MAJOR MEASURED BY MESONET
KTLocal storm report, Aug 23, 5:41 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT THU AUG 23 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM DRUMMOND OK .88 INCH HAIL
08/23/01 GARFIELD HAM RADIO REPORT
KTLocal storm report, Aug 23, 6:20 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU AUG 23 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 2 NE CANTON OK .75 INCH HAIL
08/23/01 BLAINE PUBLIC REPORT
0605 PM DRUMMOND OK WIND DAMAGE
08/23/01 GARFIELD TREES AND SIGNS DAMAGED
HAM RADIO REPORT
0607 PM 1 S DRUMMOND OK WIND DAMAGE
08/23/01 GARFIELD POWER LINES DOWN
HAM RADIO REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| Aug 23, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 48 min |
| Aug 23, 4:21 PM CDT | Severe Thunderstorm Warning | OUN | Major | 39 min |
| Aug 23, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 33 min |
| Aug 23, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 46 min |
| Aug 23, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 46 min |
| Aug 23, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.